Missouri, 2021

Flash Flooding and Hail in Missouri, July 9 to 11, 2021

July 9 to 11, 2021 · NWS SGF · 12 events in 6 counties and zones

An active period of weather produced Isolated strong to severe storms on the 9th. Residual boundaries from these storms combined with the remnants of an MCS during the afternoon of the 10th which produced strong to severe storms with heavy rainfall|during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An active period of weather produced Isolated strong to severe storms on the 9th. Residual boundaries from these storms combined with the remnants of an MCS during the afternoon of the 10th which produced strong to severe storms with heavy rainfall|during the late afternoon and early evening. Instability remained high and precipitable water had increased to nearly two inches. Reports of straight line wind damage were received from Nixa in Christian County eastward into Douglas, Wright, Texas and Howell Counties. In Webster County, several locations received between two and a half inches and five inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 5:40 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 9, 5:40 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
640 PM CDT Fri Jul 9 2021

...00Z Aviation Update..

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Jul 9 2021

Low level moisture was increasing over the forecast area this
afternoon as a warm front moved northeastward from southwest
Missouri and southeast Kansas into south central and central
Missouri. Temperatures were in the upper 80s to lower 90s and heat
index values were in the mid to upper 90s.

Isolated showers developed mainly over southern Missouri to the
east of Highway 65 and south of Interstate 44, but expect them to
dissipate around sunset. A much heavier band of showers and
thunderstorms developed over northern Arkansas but they were
drifting to the southeast away from our area.

There will be two areas of thunderstorm activity that we will need
to monitor tonight and Saturday. The first area of storms is
already developing over south central Iowa and tracking
southeastward toward north central MO. This cluster is expected to
hold together and drop heavy rainfall over northeast MO. Areas
near the Lake of the Ozarks may get clipped by this activity later
tonight.

The second area of concern is over Nebraska/northeast
Colorado/northwest Kansas. Convection-allowing models continue to
show a convective complex developing in this area during the
evening as the low level jet lifts moisture over stalled front and
an upper level disturbance approaches from the northwest. This
system will move southeastward into eastern Kansas and western
Missouri early tomorrow morning but will likely dissipate with
loss of the low level jet. However it will likely lay out an
outflow boundary from the western portion of the forecast area
into eastern Kansas and will focus storm development Saturday
afternoon. The airmass over the region is expected to be very
unstable with CAPE values of 2000-3000 j/kg by mid afternoon as
convective inhibition decreases to less than 50 j/kg. There will
also be adequate 0-6km shear of 35-50 knots which will help storms
remain organized and become strong to severe.

All modes of severe weather will be possible with storms forming
in this environment. In addition, heavy rainfall and isolated
flash flooding will also be possible with precipitable water
values approaching 2 inches.

The potential for prolonged training and/or multiple rounds of
heavy rainfall is pretty low with storm motion perpendicular to
the axis of the associated front, so do not plan to issue any
flood watches for the area at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 234 PM CDT Fri Jul 9 2021

On Sunday and Monday, an upper level low pressure system will
deepen and cutoff over the area, keeping cloud cover, rain and
cooler than normal temperatures over the region. By Tuesday the
upper low will lift northeastward and upper level flow will
gradually shift back to the northwest. Access to gulf moisture
will remain over the region and we will likely see more diurnal
scattered convection each afternoon. Another uptick in
precipitation chances will return around Thursday with cold front
passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 608 PM CDT Fri Jul 9 2021

VFR conditions will persist at TAF sites through much of the
evening Friday. Scattered showers and thunderstorms are expected
to continue across portions of far southern Missouri through about
03Z. Decided to leave out any mention of precipitation at BBG
this period, though an outside chance of a shower or thunderstorm
remains. Otherwise, a nocturnal low-level jet (LLJ) is expected to
develop early Saturday across the central Plains, with portions of
southwest Missouri residing at the periphery of this feature.
This will lead to windy conditions at JLN and SGF, with LLWS also
possible at JLN.

MVFR ceilings are expected to overspread TAF sites from west to
east mid-morning Saturday. Thunderstorm chances will increase
through the afternoon on Saturday, with all sites likely to
experience decreased ceilings/vis associated with convection at
some point Saturday late afternoon/evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Ungar
Hazardous weather outlook, Jul 9, 2:29 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
329 PM CDT Fri Jul 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
329 PM CDT Fri Jul 9 2021

...Strong to Severe Storms Expected on Saturday...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Isolated showers and thunderstorms will be possible through the
rest of the afternoon across the eastern ozarks, mainly along and
east of Highway 63. If these storms develop, they may produce
brief gusty winds, small hail and locally heavy rainfall.

Heat index values near 100 will continue through late this
afternoon across the entire area.

Overnight, widespread showers and thunderstorms will move into
northern Missouri. These thunderstorms may spread south into
areas along and north of a Warsaw to Salem line by sunrise
Saturday. Large hail, damaging winds and localized flooding are
the main potential hazards. Most locations south of Highway 54
will likely remain dry.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An unseasonably strong storm system will approach the region on
Saturday. Widespread showers and thunderstorms will occur at
times, especially during the late afternoon and evening hours.
Some of the most intense storms could produce large hail,
damaging wind gusts and tornadoes. High rainfall rates could lead
to localized flash flooding. Frequent cloud to ground lightning
is likely.

Isolated thunderstorms will be possible on a daily basis through
early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for areas
 along and north of a Warsaw to Salem line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Jul 9, 5:01 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
601 PM CDT Fri Jul 9 2021

MOZ097-092330-
Howell MO-
601 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWELL COUNTY UNTIL
630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of West Plains, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peace Valley...                   White Church...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 9189 3697 9166 3679 9166 3679 9168
      3671 9168 3672 9182
TIME...MOT...LOC 2300Z 261DEG 16KT 3683 9180

Wise
Special weather statement, Jul 9, 5:34 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
634 PM CDT Fri Jul 9 2021

MOZ096-100015-
Douglas MO-
634 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 715
PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Norwood, or 15 miles south of Mountain Grove,
moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Drury...                          Vanzant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3696 9238 3706 9225 3706 9214 3705 9209
      3693 9209 3687 9210 3681 9228 3681 9231
TIME...MOT...LOC 2333Z 240DEG 19KT 3692 9230

Wise
Special weather statement, Jul 9, 5:59 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
659 PM CDT Fri Jul 9 2021

MOZ096-097-100045-
Douglas MO-Howell MO-
659 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Willow Springs, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain View...                  Willow Springs...
Pomona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 9217 3700 9216 3706 9197 3705 9166
      3689 9166 3686 9196
TIME...MOT...LOC 2358Z 266DEG 17KT 3694 9215

Wise

The radar

The Springfield radar (KSGF), 130 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Hail, Howell

When
July 9, 6:29 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.990, -91.970

Hail from quarter to golf balls in size was reported.

Hail, Howell

When
July 9, 7:25 PM CST
Where
Howell County, Pottersville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.700, -92.030

Hail up to ping pong balls in size was reported.

Thunderstorm Wind, Webster

When
July 10, 10:50 AM CST
Where
Webster County, 2.35 mi SSE of St Luke
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.400, -92.910

A large tree was reported uprooted.

Thunderstorm Wind, Wright

When
July 10, 6:37 PM CST
Where
Wright County, 1.1 mi E of Grovespring
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.400, -92.600

Several trees were reported along Highway 5.

Thunderstorm Wind, Texas

When
July 10, 6:58 PM CST
Where
Texas County, 0.88 mi NE of Dunn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.160, -92.190

Several trees were reported down along Highway MM.

Thunderstorm Wind, Christian

When
July 10, 7:25 PM CST
Where
Christian County, 0.69 mi S of Nixa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.040, -93.300

A large fireworks tent near Highway 160 and Highway 14 was partially collapsed from high winds.

Flash Flood, Webster

When
July 10, 7:30 PM CST to July 11, 1:00 AM CST
Where
Webster County, 2.14 mi NNW of Beach to 1.91 mi NNW of Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
37.460, -92.980

Highway W was flooded and impassable north of Highway EE and at Hawk Pond Branch.

Thunderstorm Wind, Howell

When
July 10, 7:37 PM CST
Where
Howell County, Trask
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.980, -91.800

A large tree was reported down on State Highway V south of Highway 60.

Thunderstorm Wind, Howell

When
July 10, 7:45 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.000, -91.700

Numerous downed tree limbs and many power outages were reported.

Thunderstorm Wind, Douglas

When
July 10, 8:00 PM CST
Where
Douglas County, 1.38 mi S of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.010, -92.530

A large tree limb was reported down across Highway U near Bryant Creek.

Flash Flood, Webster

When
July 10, 8:00 PM CST to July 11, 1:00 AM CST
Where
Webster County, 0.88 mi NW of Beach to 0.89 mi WNW of Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
37.440, -92.980

State Highway W was flooded and impassable at Givens Branch.

Flash Flood, Webster

When
July 10, 10:00 PM CST to July 11, 1:00 AM CST
Where
Webster County, 1.38 mi N of St Luke to 1.13 mi NNE of St Luke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -92.930

Highway Y was flooded and impassable at the Niangua River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973687, 973688, 973691, 973689, 973690, 973693, 973698, 973695, 973697, 973694, 973699, 973700.